Regimens, side effects, and support from others going through chemo.
Posted on: Dec 9, 2009 04:53AM
Three weeks ago my mom went to the Dr. because of a lump that had been growing in her breast for about two months. She assumed it was a cyst because she has had so many in the past. Three days later she found out that is was a big, fast growing tumor. She had had a mammogram only 6 months prior to this. Anyway, they scheduled surgery and removed her one breast and lymph nodes the following week. The tumor was 6.3 in size. It had spread to her nodes. Her path report said that she is ER negative, PR negative, but HER2 positive. She was diagnosed with stage 3a cancer. Her Dr.'s told her that she will have "The red devil" chemo treatment for three months. She will go for chemo every other week and then she will have to go in to take Hercptin once a week for a year.
I am so very scared. I haven't done a lot of research but from what I have read her being ER-, PR- and HER2 + does not sound very good at all. What is the mortality rate? I am also confused on what is the "Red Devil". I can't seem to find much about it online. Has anyone had this cocktail of chemo?Log in to post a reply
Page 1 of 1 (12 results)
Posts 1 - 12 (12 total)
Dec 9, 2009 05:05AM cbm wrote:
Hi; it sounds like your mom is getting A/C/T/H which is Adriamycin (doxorubicin), Cytoxan, Taxol or Taxotere, and Herceptin. A lot of women wih different kinds of cancer get this treatment and most do very well with it. There are side effects that can be managed; it is one of the oldest and best standard chemotherapies in use today. It's very effective.
It's red; that's why they call it Red Devil or Red Dread. Not fun, of course, but calling it names helps somewhat! Best wishes to you both.
Dec 9, 2009 05:12AM Lisa1964 wrote:
Another reason for the "Red" name, is the drug really is red and it will make the patient urinate red for several days. My mom took this drug. It has all the regular s/e's like nausea and food tasting bad. Make sure your mom drinks plenty of water, that is the most important thing. And if your mom is diabetic, give her endocrinologist a heads up and keep a close eye on the insulin levels.
Dec 9, 2009 05:13AM aprilgirl1 wrote:
You will find other women on the November 2009 or December 2009 chemotherapy threads that are having this chemo at the same time as your mom. She, or you will find a lot of support and information on how to deal with side effects on those threads.
Best wishes to you both!
Dec 9, 2009 06:15AM Texas357 wrote:
Another variation of the drug is epirubicin, which I had.
Dec 9, 2009 08:10AM Lainey64 wrote:
I had this as part of my chemo cocktail but I preferred to call it "Hawaiian Punch". It's not as bad as it implies. You only urinate red the first time you use the restroom after your infusion.
Many blessings to your mom and your family.
Dec 9, 2009 08:27AM EGAL wrote:
I had Adriamycin and Cytoxin at the same time (4 infusions every three weeks). I didn't have too much trouble with it but did get a UTI after the first treatment. Please be sure your mom drinks lots of anything to flush out the Red Devil. I thought I had plenty to drink but I still got the UTI, which was worse than the SE from treatment. Also, mom should tell Onco if anti-nausea meds don't seem to be working, there are lots and if one doesn't work another will. I had to change after second treatment.
I am also HER+, and after the AC, I had 4 infusions of Taxotere. That really effected my tastebuds. It was awful, and nothing tasted good except watermelon, ice cream and chicken noodle soup. Didn't happen with AC though. Good luck to your mom and let us know if we can answer anything.
Dec 9, 2009 08:42AM jancie wrote:
Someone gave me a tip to use baby wipes when you go the restroom after being infused with red devil. This way none of the stuff stays on your vaginal area.
It is scary when the chemo nurses come out with these super thick gloves as they are handling it and you wonder "Hmmmmm....they are scared to get it on their skin yet they are infusing my blood with it?"
I am not a water drinker at all. Yes.....you should drink tons of water. I tend to drink juice instead and used baby wipes for the first couple of days in lieu of toilet paper.
My taste buds didn't go away until my 3rd treatment. At that time the only thing that tasted good to me was oranges and I ate a ton of them. Everything else tasted like cardboard - no taste at all.
I was an awful cook during this treatment since I couldn't taste anything I tended to over spice all of the food I made. In fact the only foods that tasted good were mexican and indian food at the time.
I got through the red devil "ok" not great - but it wasn't horrible. I had more of a problem with Taxol and the severe joint pain associated with it.
Dec 9, 2009 02:44PM Titan wrote:
Oh..yes..the red devil...it is really red..my first treatment they dropped some on the floor and put on all their Hazmet stuff to clean it up..I looked at my DH and said..this is going to go IN ME??/ Was glad when it was over but it honestly wasn't that bad..strong stuff..yes..but you want that to kill the freaking cancer...Your mom will be given tons of drugs to counteract the nausea...I never had a single twinge of naseau..and if I did I had pills to take...no problem there....Taxol is entirely a different chemo..different SE's....it was better...but still chemo..your mom will do fine...especially if she has someone like you to look out for her...my DH was awesome..just support her and love her and when she doesn't want to go to another treatment (and yes..that will happen)..just look her in the eye and say mom...you have to do this....she will and come out on the other side...quicker than you think!
Dec 9, 2009 05:29PM sakura73 wrote:
I had the red devil - the key to avoiding some of the side effects is to drink LOTS of water to dilute it as it goes through your system and to suck on ice during the actual infusion (usally about 15 minutes). This keeps your mouth cool and prevents mouth ulcers. It also saves your taste buds - I never lost them, though for the first few days my mouth felt a little delicate. Water and food tasted fine for me, and am sure the ice was the reason.
Get your mum some Biotene mouthwash and encourage her to use it often to keep her mouth moist and to protect her teeth - chemo dries up our saliva. And get good anti-nausea medication - the best one is Emend.
As others have said, it is really not as bad as you fear, so long as you take steps to look after yourself. It is great that your mum has you to help her.
Dec 9, 2009 05:42PM Fidelia wrote:
cdelaughter - one of the things I read the other day about non-hormonally responsive, fast growing BC is that it responds so well to standard chemo - while the treatment is aggressive - it is also very effective - so take heart from this if you can...while it is frightening to think of your mother having this treatment - as the ladies here have said - and from experience - your mother will get through and the response for a fast growing cancer is better than responses from indolent cancers....another irony of this complex disease
Best of luck for your mother and all of you supporting her :)
Dec 10, 2009 09:00AM chainsawz wrote:
There is also a HER2 + forum on this site where you can read all about herceptin....it's amazing stuff!! Best to you and your mom!!
Page 1 of 1 (12 results)